California, 2024Flash Flood and Debris Flow in California, March 7, 2024
March 7, 2024 · NWS LOX · 4 events in 2 counties and zones
A late-season, storm brought significant rainfall to the area along with strong thunderstorms. 50 inches across San Luis Obispo and Santa Barbara counties to 1 to 2 inches across Ventura and Los Angeles counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late-season, storm brought significant rainfall to the area along with strong thunderstorms. Rainfall totals across the area ranged from 0.50 to 1.50 inches across San Luis Obispo and Santa Barbara counties to 1 to 2 inches across Ventura and Los Angeles counties. Unstable air, associated with the storm, brought scattered strong thunderstorms to the area, producing gusty winds, large hail and even some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 7, 2:18 PM PST, 1 hour 20 minutes earlier.
Area forecast discussion, Mar 7, 2:18 PM PST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
218 PM PST Thu Mar 7 2024
.SYNOPSIS...07/132 PM.
Isolated showers and thunderstorms are possible through this
evening with light snow accumulations in the mountains. Gusty
northerly winds are expected across the Grapevine area and eastern
and southern Santa Barbara County. The winds will then shift to
the northeast Friday and Saturday with dry weather expected
through at least Sunday.
&&
.SHORT TERM (TDY-SUN)...07/201 PM.
Starting to see some convective development along the border
between SLO and Kern Counties as a fast moving secondary upper
low moves into the area from the north. The convective chances
will expand to the south southeast through the afternoon and
evening, creating some shower/storm chances across Ventura and LA
Counties. The cells are moving quickly which will limit rain
amounts but certainly can't rule out a quick quarter inch of rain
in areas where the cell cores move overhead. Brief gusty winds up
to 40 mph and possibly even some small hail and lightning are also
possible. In the higher mountain areas above 6000 feet a Winter
Weather Advisory remains in effect through 8 pm tonight with up to
another couple inches of snow accumulation where these cells
develop.
Hi res models still indicating all convective activity winding
down by around 8pm. After that the main issue overnight will be
some low end advisory level northerly winds across the mountains
and southern Santa Barbara County with gusts to around 45 mph
possible. Could also see some gusty but sub advisory level north
winds through western LA County, including the San Fernando
Valley, the eastern Santa Monica Mountains, and west LA.
For Friday and Saturday a light offshore pattern will develop with
some breezy but below advisory level northeast winds across the
mountains and some interior valleys. Otherwise a quiet and dry
pattern through the weekend with near normal temperatures. Some
cooling expected Sunday with possibly a return of some marine
layer clouds to coastal areas.
.LONG TERM (MON-THU)...07/217 PM.
There has been an increase in ensemble solutions showing at least
some light rain across northern areas early next week as two weak
troughs move through the state. There are still a fair number of
solutions showing the troughs taking a more inland, and thus drier
path through the southern half of the state so confidence remains
on the lower side.
As we move into the latter half of the week most solutions now are
supporting a strong inside slider evolving into a cutoff low
around the 4 corners with strong northeast flow aloft over
southern California and a building ridge off the West Coast.
Consensus models are still favoring a rapid warmup during this
period as gradients turn offshore creating some downslope warming
across the area. And possible some gusty north to northeast winds
as well. These are notoriously fickle weather patterns and even
slight adjustments to the ridges and troughs can have huge
ramifications on the weather locally, particularly with
temperatures and winds. So needless to say this is a low
confidence forecast at best and it's not surprising to see high
temperature forecast spreads of over 10 degrees late next week.
&&
.AVIATION...07/2210Z.
Around 21Z, there was no marine layer at KLAX.
Moderate to high confidence in the current forecast, higher
confidence after 03Z. Generally VFR conditions are expected
through the period. There is a 30% chance for MVFR or IFR
cigs/vsbys at KPRB late tonight into Friday morning.
KLAX...Between 23Z and 03Z, there is a 10 percent chance of a
shower or thunderstorm at KLAX, and a 20 percent chance of a
shower or thunderstorm in the vicinity. There is a moderate chance
of IFR to MVFR conditions near or in the vicinity of showers or
thunderstorms that develop across Los Angeles County between 23Z
and 03Z. Gusty and erratic winds are possible near or in the
vicinity of any showers and thunderstorms, including east winds
greater than 10 knots with any shower or thunderstorms moving to
the east of the terminal. Otherwise, a significant easterly wind
component is not expected.
KBUR...Between 23Z and 01Z, there is a 20 percent chance of a
shower or thunderstorm at KBUR, and a 30 percent chance of a
shower or thunderstorm in the vicinity. There is a moderate chance
of IFR to MVFR conditions near or in the vicinity of showers or
thunderstorms that develop across Los Angeles County between 21Z
and 01Z. Gusty and erratic winds are possible near or in the
vicinity of any showers and thunderstorms.
&&
.MARINE...07/210 PM.
Through this evening, Gale Force Winds are expected over the Outer
Waters and the Santa Barbara Channel, with Small Craft Advisory
(SCA) winds over the northern and southern Inner Waters. There is
a 40-60% chance for SCA winds continuing over the Outer Waters
through Friday morning, otherwise SCA conditions are not expected
Friday or Friday night.
There is a 60-80% chance for SCA winds to re-develop over the
central and southern Outer Waters on Saturday and then continue
into next week, perhaps extending into the Santa Barbara Channel
on Sunday (40-60% chance).
A northwesterly swell event is expected to bring 10-15-foot seas
Sunday through Tuesday for the Outer Waters and the western Santa
Barbara Channel.
&&
.BEACHES...07/210 PM.
High surf is expected at the beaches through early Friday
morning -- highest for west- and northwest-facing beaches along
the Central Coast. There is a low to moderate chance (30-50%
chance) of minor tidal overflows around the Friday morning high
tide, from 6AM to 9AM. Surf will subside on Friday, then there is
an increased chance of high surf between Sunday and Tuesday.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 8 AM PST Friday for zones
87-340-346-349-350-354-362-366. (See LAXCFWLOX).
Wind Advisory in effect until 3 AM PST Friday for zones
349>353. (See LAXNPWLOX).
Winter Weather Advisory in effect until 8 PM PST this evening
for zones 377-380. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect until 9 PM PST this evening
for zones 645-655. (See LAXMWWLOX).
Gale Warning in effect until 9 PM PST this evening for zones
650-670-673-676. (See LAXMWWLOX).
&&
PUBLIC...MW
AVIATION...Cohen/Hall
MARINE...Cohen
BEACHES...Cohen/Hall
SYNOPSIS...MW
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxIn the hours before
Special weather statement, Mar 7, 3:17 PM PST, 21 minutes before
Special Weather Statement
National Weather Service OXNARD CA
317 PM PST Thu Mar 7 2024
CAZ088-358-375-376-080000-
Central Ventura County Valleys CA-Santa Susana Mountains CA-
Santa Clarita Valley CA-Southern Ventura County Mountains CA-
317 PM PST Thu Mar 7 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL VENTURA AND
NORTHWESTERN LOS ANGELES COUNTIES THROUGH 400 PM PST...
At 316 PM PST, Doppler radar was tracking a strong thunderstorm 8
miles east of Fillmore, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Piru...
and Lake Piru.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3445 11887 3450 11882 3445 11868 3433 11876
TIME...MOT...LOC 2316Z 307DEG 14KT 3443 11877
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
LundSpecial weather statement, Mar 7, 3:22 PM PST, 16 minutes before
Special Weather Statement
National Weather Service OXNARD CA
322 PM PST Thu Mar 7 2024
CAZ038-344-345-347-348-353-080000-
San Luis Obispo County Mountains CA-
Santa Barbara County Interior Mountains CA-Santa Ynez Valley CA-
Santa Barbara County Inland Central Coast CA-
San Luis Obispo County Interior Valleys CA-Cuyama Valley CA-
322 PM PST Thu Mar 7 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL SANTA BARBARA AND
SOUTHEASTERN SAN LUIS OBISPO COUNTIES THROUGH 400 PM PST...
At 321 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles northeast of Los Alamos to near
Cuyama. Movement was south at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cuyama...
Figueroa Mountain...
Big Pine Mountain...
and Highway 166 between Twitchell Dam and the Cuyama Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3471 12026 3467 11957 3505 11957 3505 12006
TIME...MOT...LOC 2321Z 018DEG 23KT 3501 12003 3500 11965
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
PhillipsSpecial weather statement, Mar 7, 3:27 PM PST, 11 minutes before
Special Weather Statement
National Weather Service OXNARD CA
327 PM PST Thu Mar 7 2024
CAZ088-358-372-374-375-080015-
Central Ventura County Valleys CA-Santa Susana Mountains CA-
Southeastern Ventura County Valleys CA-
Western San Fernando Valley CA-Santa Clarita Valley CA-
327 PM PST Thu Mar 7 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL VENTURA AND WEST
CENTRAL LOS ANGELES COUNTIES THROUGH 415 PM PST...
At 326 PM PST, Doppler radar was tracking a strong thunderstorm over
Chatsworth, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Simi Valley...
Northridge...
Chatsworth...
Van Nuys...
Granada Hills...
Porter Ranch...
Canoga Park...
Sylmar...
Reseda...
San Fernando...
North Hills...
Winnetka...
and Tarzana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3433 11876 3444 11868 3428 11844 3417 11854
TIME...MOT...LOC 2326Z 304DEG 14KT 3429 11863
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
Lund/CohenSpecial weather statement, Mar 7, 3:31 PM PST, 7 minutes before
Special Weather Statement
National Weather Service OXNARD CA
331 PM PST Thu Mar 7 2024
CAZ373-380-548-080015-
Los Angeles County San Gabriel Valley CA-
Eastern San Gabriel Mountains CA-Eastern San Fernando Valley CA-
331 PM PST Thu Mar 7 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LOS ANGELES COUNTY
THROUGH 415 PM PST...
At 329 PM PST, Doppler radar was tracking a cluster of strong
thunderstorms over Altadena and Pasadena to El Monte and near
Monterey Park. These storms are nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alhambra...
Pasadena...
Altadena...
La Canada Flintridge...
Eagle Rock...
Glendale...
San Gabriel...
Arcadia...
Sierra Madre...
El Monte...
Monterey Park...
Highland Park...
Monrovia...
Montebello...
Baldwin Park...
Irwindale...
Temple City...
and Duarte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3420 11825 3425 11812 3412 11794 3402 11812
TIME...MOT...LOC 2329Z 322DEG 3KT 3419 11815
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
PhillipsEvent by event
1 hail, 1 strong wind, 1 flash flood, 1 debris flow. Local standard time, as filed.
Hail, Los Angeles
- When
- March 7, 3:38 PM PST
- Where
- Los Angeles County, 1.85 mi WNW of Granada Hills
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.280, -118.550
In the Porter Ranch area, a strong thunderstorm generated hail of one inch diameter.
Strong Wind, Los Angeles County San Gabriel Valley
- When
- March 7, 3:57 PM PST to 3:58 PM PST
- Where
- Los Angeles County San Gabriel Valley forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.198, -118.261 (the zone’s center; the record gives no point)
A weather spotter in the Monrovia area reported thunderstorm winds with estimated gusts of 50 MPH. The winds knocked down numerous tree branches.
Flash Flood, Los Angeles
- When
- March 7, 4:45 PM PST to 5:30 PM PST
- Where
- Los Angeles County, 0.67 mi N of Arcadia to 0.71 mi NNE of Arcadia
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.140, -118.031
Strong thunderstorms generated heavy rainfall in the Monrovia area. This heavy rain generated flash flooding. Several business on Huntington Drive between Santa Anita Avenue and 2nd Avenue reported significant flooding.
Debris Flow, Los Angeles
- When
- March 7, 5:30 PM PST to 7:00 PM PST
- Where
- Los Angeles County, 0.69 mi N of Duarte to 0.76 mi N of Duarte
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.140, -117.970
Heavy rainfall in the Monrovia area, generated debris flows in the area around the Fish Fire burn scar. Per local emergency managers, the debris catch basins were over halfway full after the debris flow.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, March 7 to 9, 2024$36,000 · 1 event
- Heavy Snow in Colorado, March 7 to 9, 202423 events
- Winter Storm and Winter Weather in Nebraska, March 7 to 8, 202417 events
- Hail in Kansas, March 7, 20241 in hail · 10 events
- Heavy Snow and Winter Weather in Wyoming, March 7 to 8, 202410 events
- Winter Storm and Winter Weather in Colorado, March 7 to 8, 20248 events
- Hail in Oklahoma, March 7, 20242 in hail · 7 events
- Flooding and Heavy Rain in Missouri, March 7 to 8, 20247 events
- Winter Storm in Nebraska, March 7 to 8, 20246 events
- Flooding in New York, March 7, 20243 events
- Flash Flooding and Hail in Texas, March 7, 20241 in hail · 3 events
- Hail in Texas, March 7, 20241.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187946, 1187947, 1187948, 1187949.